Corrected phase-type approximations of heavy-tailed risk models using perturbation analysis.

E. Vatamidou, I.J.B.F. Adan, M. Vlasiou, A.P. Zwart

Research output: Contribution to JournalArticleAcademicpeer-review


Numerical evaluation of performance measures in heavy-tailed risk models is an important and challenging problem. In this paper, we construct very accurate approximations of such performance measures that provide small absolute and relative errors. Motivated by statistical analysis, we assume that the claim sizes are a mixture of a phase-type and a heavy-tailed distribution and with the aid of perturbation analysis we derive a series expansion for the performance measure under consideration. Our proposed approximations consist of the first two terms of this series expansion, where the first term is a phase-type approximation of our measure. We refer to our approximations collectively as corrected phase-type approximations. We show that the corrected phase-type approximations exhibit a nice behavior both in finite and infinite time horizon, and we check their accuracy through numerical experiments. © 2013 Elsevier B.V.
Original languageEnglish
Pages (from-to)366-378
JournalInsurance Mathematics & Economics
Publication statusPublished - 2013


Dive into the research topics of 'Corrected phase-type approximations of heavy-tailed risk models using perturbation analysis.'. Together they form a unique fingerprint.

Cite this